NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 14, 3:05 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 14, 3:05 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
405 PM EDT Wed Jul 14 2021
.SYNOPSIS...
A weak frontal system combined with warm temperatures and very
humid air supports a risk for scattered strong to severe
thunderstorms into early tonight. Warmer than normal weather
returns for the end of the week, joined by high humidity and
isolated to scattered showers and thunderstorms. A cold front
moves through Southern New England on Sunday, then lingers
offshore early in the week. Expect a few showers and scattered
thunder early in the week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
4 PM Update...
Warm front has lifted north of our area, though a sea breeze
boundary lingers along east coastal MA. Surface dewpoints have
climbed into the low to mid 70s. With the partial clearing that
has occurred across much of the area, insolation is pushing
temps into the low to mid 80s. East coastal MA may still make a
run to around 80 if the winds shift to the SSW there late today.
With the increased sunshine and higher dewpoints, SB Cape
values have climbed to 1500-3000 J/kg per the SPC Mesoanalysis
page. The weak frontal boundary approaching from the west has
prompted an area of broken line of convection, from the NH/VT
line SW through the ALY area, with a few cells ahead of and
behind the broken line. The main risk for thunderstorms in our
area will run through early this evening, and by 9-10 pm we
should see diminishing intensity and coverage of convection.
Still looking at the potential for a few strong to severe
storms, especially across the interior, with damaging winds,
small hail and locally heavy downpours being the main threat.
Then for later tonight, expecting mainly dry conditions.
Following the weak frontal boundary, wind shift to west should
lead to a generally partly cloudy to mostly clear skies tonight
across most of the area, but mostly cloudy skies are likely
near the South Coast and Cape Cod/Islands. It will be a mild and
muggy night with lows in the mid 60s to around 70. Areas of fog
re-develop overnight, there is a chance a Dense Fog Advisory
may be needed for part of our area once again late tonight.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday...
Areas of fog should dissipate early across the interior, however along
the south coast, Cape and Islands fog should lifting/dissipate
by midday. The weak surface trough/boundary moves offshore
during the morning, followed by drier air aloft. Looking at CAMs
and model soundings, we could see diurnal CAPE values up to
~1000 J/kg in a tall skinny CAPE profile, and models show a weak
short wave moving through the area during the day. Going with a
slight chance pop for showers across the interior, and an
isolated t-storm is possible. But mainly dry weather for the
day, and precip is not a lock. If GFS is correct, subsidence
will rule and cap/prevent convection.
Expecting mostly sunny skies for much of the day, with highs in the
mid and upper 80s. Somewhat less warm along the south coast, Cape
and Islands, with highs in the upper 70s to low 80s. Local sea
breeze development is likely.
Thursday Night...
Expecting a dry night with SW flow prevailing. Areas of fog develop
once again in the vicinity of the south coast, Cape and
Islands. Mostly clear but muggy, with lows 65 to 70.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Big Picture...
Upper flow is in transition this weekend and early next week. Upper
ridge builds over the Rockies with 590 Dm contours reaching Canada
by Sunday. Shortwave is nudged east by that ridge, digging into a
deeper trough as it moves across the Northeast USA early next week.
Upper contours will be above normal, about 588 Dm, Friday and the
weekend. Values then diminish to the upper 570s and around 580 Dm
early next week as the shortwave trough moves across. That is near
normal for mid-July. Expect above normal temps through Saturday,
then trending to near normal early next week.
All models agree on precip occurring Friday and Saturday afternoons,
likely from afternoon/evening showers. Models agree on rain Sunday
as a cold front moves Southern New England. Then showers each day
through next Wednesday.
Good agreement among forecast mass fields through Saturday night.
Then as the shortwave trough moves overhead, all models agree on the
shortwave moving through but disagree on how it moves through. High
confidence Thursday through Saturday, then moderate confidence
Sunday through Wednesday.
Details...
Cold front in the St Lawrence Valley Friday slowly moves south into
Northern New England, then slows as the upper trough moves overhead.
As the upper trough moves through it will push the front offshore.
Expect showers and a few thunderstorms each afternoon/evening,
with more extensive showers/storms Saturday night through Sunday.
PW values remain high for most of the period..near 2 inches through
the weekend, lowering briefly Monday, then 1.5 to 2 inches
Tuesday/Wednesday. Look for potential of local downpours each day,
with a chance of poor drainage flooding.
Instability parameters remain at least partially favorable through
the long term period. CAPEs at 1000-1500 J/Kg Friday-Saturday, but
not much Sunday-Monday. Lifted Index values at minus 2 to minus 5
Friday-Saturday, then rise above 0 on GFS but remain below zero on
the ECMWF Sunday-Monday, then below zero all models Tuesday-
Wednesday. Expect showers each day with potential thunderstorms most
days in the period.
Mixed layers reach 800-mb Friday and again Tuesday-Wednesday. Layers
reach somewhere below 850-mb Saturday through Monday. Based on the
forecast temps at these levels, expect max sfc temps around 90
Friday, then 80s Saturday and around 80 Sunday-Monday, then trending
through the 80s Tuesday-Wednesday. Dew points 68 to 73 Friday
through Sunday, then in the 60s Monday through Wednesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 00Z: Moderate confidence.
Across the interior, mix of VFR/MVFR CIGs in diurnal cumulus,
with SCT SHRA/TSRA moving through the area generally 21Z to 01Z
from W to E. For eastern terminals excluding the south coast,
IFR/MVFR CIGs improve to VFR/MVFR CIGs prior to 00Z, with
SHRA/TSRA threat generally 23Z to 02Z. For south coastal MA &
RI/Cape/Islands, IFR/LIFR CIGs/VSBYs in areas of fog redevelop.
Tonight: Moderate confidence.
SHRA/TSRA potential across eastern MA and RI thru 01-02Z, with
storms diminishing as they move east. Otherwise VFR to start
away from the south coast, Cape and Islands, then potential for
developing MVFR CIGs/VSBYS in stratus and patchy fog. MVFR-LIFR
fog/stratus should redevelop across Cape Cod and the Islands,
as well as the south coast. Winds turn light W/SW.
Thursday: High confidence.
Areas of MVFR/IFR in fog to start, then improving to VFR for
most of the area. Along south coast including PVD east to the
Cape/Islands, IFR/MVFR CIGs/VSBYs to start in areas of fog, then
gradually improving to VFR by midday. Isolated SHRA possible in
the interior, a TSRA is possible.
Thursday Night: High confidence.
VFR for much of the area. Along south coastal RI/MA and the
Cape/Islands, renewed stratus and fog with IFR/LIFR conditions.
KBOS TAF...Moderate confidence. MVFR CIGs/VSBYs improve somewhat
thru 21Z, then MVFR CIGs with the VCTS 23Z-01Z. Possible MVFR
CIGs/VSBYs tonight in stratus/fog, then improving to VFR Thu am.
Sea breeze development likely on Thu.
KBDL TAF...Moderate confidence. Main window for SHRA/TSRA threat
is 21Z to 01Z. Mainly VFR, with MVFR CIGs 08Z-12Z tonight. MVFR
vsby in fog also possible late tonight.
Outlook /Friday through Monday/...
Friday: VFR. Slight chance SHRA.
Friday Night: VFR. Chance SHRA.
Saturday: Mainly VFR, with areas MVFR possible. SHRA likely,
chance TSRA.
Saturday Night: Mainly MVFR, with local IFR possible. SHRA
likely, chance TSRA.
Sunday: Mainly MVFR, with local IFR possible. SHRA likely,
slight chance TSRA.
Sunday Night: Mainly VFR, with areas IFR possible. Chance SHRA,
isolated TSRA.
Monday: Mainly VFR, with local IFR possible. Chance SHRA,
isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight through Thursday: High confidence.
S/SW winds become WSW/W late tonight, speeds 10 kt or less.
Seas 2-3 ft. Weakening thunderstorms thru midnight, then
re-development or continuation of fog with vsbys 1 mile or less.
Winds then return back to SW around 10 kt for Thursday with
seas 2-3 ft. Areas of fog may linger during the morning.
Thursday Night: High confidence.
SW wind 10 to 15 kts, with seas 2 to 4 feet. Renewed areas of
fog developing, with visibility locally below 1 mile.
/Outlook /Friday through Monday/...
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Rain showers likely, isolated thunderstorms.
Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Rain showers likely, slight chance of
thunderstorms.
Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Rain showers likely, isolated thunderstorms.
Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, isolated thunderstorms.
Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...WTB/NMB
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...WTB
AVIATION...WTB/NMB
MARINE...WTB/NMB
Special weather statement, Jul 14, 3:46 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
446 PM EDT Wed Jul 14 2021
MAZ003-004-010-142130-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
446 PM EDT Wed Jul 14 2021
...STRONG THUNDERSTORMS DEVELOPING...
At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pelham, or 9 miles east of Amherst, moving northeast at 20 mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Gardner, Holden, Belchertown, Ware, Templeton, Rutland, Westminster,
Barre, Paxton, North Brookfield, Hubbardston, West Brookfield,
Princeton, Hardwick, Oakham, Shutesbury, Phillipston, Pelham,
Petersham and New Braintree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4224 7234 4241 7245 4260 7200 4236 7186
TIME...MOT...LOC 2046Z 246DEG 17KT 4236 7232
BTR